Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

July 13, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 2017, 1:55 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 1:55 PM MST (20:55 UTC)
Expired
Jul 13, 2017, 2:36 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 127 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS55 KVEF 132055
SVRVEF
AZC015-132200-
/O.NEW.KVEF.SV.W.0007.170713T2055Z-170713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
155 PM MST THU JUL 13 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 300 PM MST

* At 155 PM MST, a severe thunderstorm was located near Blake Ranch
  Road, or 18 miles east of Kingman, and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Blake Ranch Road.

This includes Interstate 40 in Arizona between mile markers 65 and
82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3504 11361 3507 11383 3529 11382 3522 11349
TIME...MOT...LOC 2055Z 195DEG 1KT 3512 11372 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
1 follow-up statement
391 
WWUS55 KVEF 132136
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
236 PM MST THU JUL 13 2017

AZC015-132146-
/O.CAN.KVEF.SV.W.0007.000000T0000Z-170713T2200Z/
Mohave AZ-
236 PM MST THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3504 11361 3507 11383 3529 11382 3522 11349
TIME...MOT...LOC 2135Z 195DEG 1KT 3513 11372 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:25 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 8:25 AM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
825 AM PDT Thu Jul 13 2017

.SYNOPSIS...Limited monsoonal moisture remains in place promoting
isolated to scattered thunderstorm activity again this evening.
Activity will continue to become more isolated over the next few
days before monsoon moisture ramps up again over the weekend.
Temperatures will continue to be above normal with afternoon highs 5
to 8 degrees above normal by Friday and Saturday before modest
cooling arrives with increased clouds and thunder chances Sunday
into next week.
&&

.OUTLOOK...Only minor adjustments made this morning.  While this
mornings Las Vegas sounding continued to show adequate moisture for
another day of thunderstorm development, dry air aloft is quite
evident on water vapor imagery and much of this is likely to mix
down by mid afternoon supporting a dryer outlook today than past
days. Additionally...convective allowing models suggesting limited
convection across the region today, mainly focused across Lincoln
county.

&&

.SHORT TERM...Thru Saturday Morning

Didnt make many changes to the forecast through Saturday morning.
Moisture will become more and more limited the next 2 days, and will
keep afternoon thunderstorm activity isolated at best. Best chance
for will be over the higher terrain. In addition to the drying
conditions, temperature will be warming each day, with high
temperatures running 5-10 degrees above normal for this time of the
year as we head into the weekend. Friday will be the driest day of
the week as high pressure nudges westward and keeps skies mostly
sunny and shower and thunderstorm activity confined to the high
terrain. Enjoy it, because a weather pattern change looks to be
setting up over the weekend and into next week, bringing more
unsettled weather to the area as monsoonal moisture returns.
&&

.Long Term...Saturday through Thursday

Key feature during the period is the inverted trough presently over
the Big Bend region of Texas this morning. As I've stated all week
models have been quite consistent in their handling of this feature.
On Saturday inverted trough will be over northwest Mexico/southern
Arizona with deeper monsoon moisture pooling across southwest
Arizona and the lower Colorado River Valley. Moisture spreads north
into San Bernardino, Clark and Mohave Counties Sunday-Tuesday
leading to an increasing unstable airmass. The ECMWF slows the
westward progression of the inverted trough by Monday keeping the
feature more intact which could continue to produce additional
dynamics. Heavy rainfall and flash flooding will be a concern based
on available moisture. Models start diverging after Wednesday with
the ECMWF pattern suggesting a downward trend in convection while
the GFS suggests no change. Hottest day will be Saturday while the
rest of the period temperatures will be at or below normal from
the clouds and better precipitation chances.
&&

.FIRE WEATHER...Dry southwest flow will persist through the rest of
the week, keeping shower and thunderstorm chances mainly confined to
the higher terrain. Monsoon moisture will begin to make a comeback
over the weekend and into next week with thunderstorm intensity and
coverage on the increase each day starting Saturday. Otherwise...hot
temperatures are expected with occasional southwesterly breezes of
10-15 mph expected during the afternoons. &&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.AVIATION...For McCarran...Typical diurnal set up with east
winds veering south-southwest after 18Z today. Winds should be
lighter today than yesterday, though over 8kts looks likely this
afternoon. Also expect it to be dry across the airspace today and
tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical summertime diurnal winds continue through into
Friday. Thunderstorm activity will mainly be across higher terrain
and across Lincoln and Mohave counties. Though, isolated
thunderstorms may drift into surrounding valleys creating variable
and gusty winds. Storms should dissipate by 07-09Z tonight. FEW to
SCT above 10 kft through the forecast period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER/AVIATION...Allen
LONG TERM...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:42 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.